Ohio, 2020

Damaging Winds in Ohio, August 25 to 26, 2020

August 25 to 26, 2020 · NWS RLX · 14 events in 7 counties and zones

On the afternoon of the 25th, the tail end of a cold front dropped down from the north and crossed through southeast Ohio. The timing of the frontal passage occurred near peak heating for that day, which helped spark strong thunderstorms with gusty winds across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the afternoon of the 25th, the tail end of a cold front dropped down from the north and crossed through southeast Ohio. The timing of the frontal passage occurred near peak heating for that day, which helped spark strong thunderstorms with gusty winds across the area. The bulk of the wind damage ended up being numerous trees blown down across several towns in the state. The trailing edge of the upper level system once again aligned with afternoon heating on the 26th, amounting to a few additional severe thunderstorms in Morgan and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 25, 1:33 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 25, 1:33 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EDT Tue Aug 25 2020

.SYNOPSIS...
Cold front approaches from north this evening, with showers and
storms, some strong to severe. Front lifts back to the north
Wednesday. Tropical remnants moisture Thursday through Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 135 PM Tuesday...

Overall, minimal changes needed. A severe thunderstorm watch has
been issued for portions of northern West Virginia and our
southeastern Ohio Counties. Already beginning to see a few cells
developing across these locations as instability increases and
subsidence behind the earlier departing wave decreases. May
eventually need a spatial extension of the watch further south
and east later this evening depending largely on degree of
upscale growth experienced.

As of 1120 AM Tuesday...

A leading shortwave responsible for showers and thunderstorms over
our northeastern counties this morning will continue to shift off to
the southeast through the remainder of the late morning and early
afternoon. Did add some additional isolated shower/TS mentions over
our southern mountains for early this afternoon with this feature.
Elsewhere, subsidence behind the departing trough will largely
suppress surface based convective activity through the early
afternoon until stronger forcing in the form a second mid-level wave
and attendant cold front late this afternoon into this evening.
Substantially increased late afternoon/evening PoPs over the morning
package with synoptic forcing, modest shear and forecast storm
motions that will struggle to get off the front indicating more
potential for multicellular clusters with at least some risk for
upscale growth into a solid line as it propagates south. The main
threats with this activity will be gusty to locally damaging winds
along the consolidated cold pool/gust front along with heavy rain,
although storm scale interaction could yield a few instances of
large hail or even a brief spin-up. Any severe threat quickly wanes
from north to south with the passage of the outflow reinforced front.

Also trimmed back high temperature for this afternoon with central
guidance running a bit too warm, with at least some insolation
limiting from the substantial haze/smoke layer aloft.

Westerly turning northwesterly winds aloft transport any remaining
convective debris out of the area heading into Wednesday morning.
With rainfall amounts of half to one inch with local amounts of 2+
possible with the afternoon activity, will likely see substantial
fog development heading into Wednesday morning.

Another ridge riding disturbance arrives late Wednesday afternoon,
but still questionable how much surface moisture will be around to
work with. This will largely be driven by rainfall this
afternoon/evening as well as how far south the convectively driven
frontal boundary can penetrate tonight. For now, have included only
isolated/sct mention of showers and storms, primarily over our
northeastern and mountain counties. Could see these increasing
with updates once confidence in placement of the effective warm
front increases.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM Tuesday...

As Laura comes ashore and moves northward along the lower
Mississippi Valley, a preceding upper level trough axis oriented
west to east will move northward along the lower Mississippi
Valley, turn eastward in the westerlies aloft and push into the
middle Ohio Valley. This will mark the beginning of a much more
unsettled period that could pre soak the region before the
remaining tropical system heads our way. Showers and storms
likely Thursday and Thursday night as lower level moisture over
the region increases. This will be a critical time period in
terms of rainfall as the cumulative amounts over the short and
long term could go over three inches for large portions of the
CWA. Still need to allow for some uncertainty at this time given
the time period and some evolution/changes of future forecasts.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...

The long terms models depict the remnants of Laura merging with
a trough aloft that will be pushing southward into the Great
Lakes along with an associated cold front. This amplification of
the waves aloft and advection of low level moisture combined
with the focusing mechanism of the front could create a heavy
rainfall potential in showers and storms, so this will need to
be watched carefully in the coming days with cumulative QPF
amounts on the higher side as they stand right now.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM Tuesday...

A line of strong to severe thunderstorms is expected to develop
in advance of an approaching cold front through the remainder of
the afternoon hours, tracking south across all terminals through
the evening hours. The main threats with this line will be
locally gusty winds (likely from the north) preceding the line
along with heavy rain briefly reducing visibility to 1-2SM.

The line clears the region by 06Z and with at least partially
clearing skies will likely see fog development heading into
Wednesday morning.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Storm timing could vary by an hour. Fog
formation could be less than forecast if skies do not clear.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    H    H    M    M    M    M    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
Brief IFR possible in afternoon and evening thunderstorms and
early morning fog this week. More widespread IFR in showers and
thunderstorms possible late week and into the weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...26/JP
NEAR TERM...JP
SHORT TERM...26
LONG TERM...26
AVIATION...JP
Hazardous weather outlook, Aug 25, 12:37 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
137 PM EDT Tue Aug 25 2020

KYZ101>103-105-WVZ005-006-013>016-018-024>030-033-034-039-040-
515>526-261745-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Roane-Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
137 PM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for northeast Kentucky and much
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms are possible this evening with damaging winds. A
severe thunderstorm watch may be required.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical will move over the area on Thursday and remain until
Saturday. Flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-261745-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-Ritchie-
Doddridge-Harrison-Taylor-
137 PM EDT Tue Aug 25 2020

...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical will move over the area on Thursday and remain until
Saturday. Flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-261745-
Dickenson-Buchanan-
137 PM EDT Tue Aug 25 2020

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical will move over the area on Thursday and remain until
Saturday. Flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 25, 1:03 PM EST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
203 PM EDT Tue Aug 25 2020

OHZ066-067-251830-
Morgan-Perry-
203 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND NORTHWESTERN MORGAN
COUNTIES...

At 203 PM EDT, a strong thunderstorm was located near Somerset,
moving southeast at 30 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Lexington, Somerset, Shawnee, Perry State Forest, Crooksville,
Junction City, Corning, Glenford, Hemlock and Rendville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8208
      3976 8191 3955 8206 3955 8211 3969 8237
      3974 8236 3974 8241 3983 8240 3984 8244
      3992 8237
TIME...MOT...LOC 1803Z 297DEG 28KT 3981 8236

JP
Special weather statement, Aug 25, 1:30 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT Tue Aug 25 2020

OHZ066-067-251900-
Morgan-Perry-
230 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...

At 229 PM EDT, a strong thunderstorm was located over New Lexington,
moving southeast at 30 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Lexington, Shawnee, Crooksville, Malta, Corning, Hemlock,
Rendville and Eagleport.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3979 8207 3977 8208 3977 8199 3972 8182
      3951 8199 3954 8205 3955 8205 3955 8207
      3966 8228 3982 8217
TIME...MOT...LOC 1829Z 297DEG 27KT 3972 8216

JP
Special weather statement, Aug 25, 2:07 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
307 PM EDT Tue Aug 25 2020

OHZ066-067-251945-
Morgan-Perry-
307 PM EDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY AND NORTHWESTERN
MORGAN COUNTIES...

At 306 PM EDT, a strong thunderstorm was located near Thornport, or 7
miles north of Somerset, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville and Glenford.

LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
      3977 8208 3977 8198 3972 8192 3966 8221
      3989 8247 3992 8247 3993 8245
TIME...MOT...LOC 1906Z 321DEG 22KT 3991 8233

08

The radar

The Cincinnati radar (KILN), 139 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 25, 2:15 PM EST
Where
Perry County, 0.69 mi N of Glenford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.890, -82.320

Several trees were blown down around the town of Glenford.

Thunderstorm Wind, Perry

When
August 25, 2:35 PM EST
Where
Perry County, 2.23 mi ENE of Thornville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Local Official
Coordinates
39.910, -82.380

Several trees were downed near the town of Thornville.

Thunderstorm Wind, Perry

When
August 25, 2:45 PM EST
Where
Perry County, 0.69 mi N of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.810, -82.300

Numerous trees were downed in the town of Somerset.

Thunderstorm Wind, Morgan

When
August 25, 3:06 PM EST
Where
Morgan County, 1.75 mi NE of Bishopville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.540, -82.030

Several large branches were blown onto the roadway near the town of Glouster, blocking traffic from flowing.

Thunderstorm Wind, Perry

When
August 25, 3:30 PM EST
Where
Perry County, 0.87 mi SE of New Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.710, -82.190

Numerous trees were blown down near New Lexington.

Thunderstorm Wind, Vinton

When
August 25, 3:30 PM EST
Where
Vinton County, 0.54 mi W of Mc Arthur
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
39.250, -82.490

Multiple large trees were downed near McArthur, several of which were uprooted onto houses.

Thunderstorm Wind, Athens

When
August 25, 3:37 PM EST
Where
Athens County, 1.48 mi SSW of Athens
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.310, -82.110

Several trees were downed in the southwest portion of the Athens Township, some blocking roadways.

Thunderstorm Wind, Athens

When
August 25, 3:41 PM EST
Where
Athens County, 1.27 mi ENE of Hebbardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.260, -82.150

Numerous trees were blown down onto roadways near the town of Albany.

Thunderstorm Wind, Meigs

When
August 25, 4:07 PM EST
Where
Meigs County, 1.38 mi N of Bradbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
39.040, -82.070

Numerous trees were downed near Thomas Village.

Thunderstorm Wind, Athens

When
August 25, 4:15 PM EST
Where
Athens County, 2.33 mi SSW of Coolville Station
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.220, -81.800

In the town of Coolville, multiple trees were blown down.

Thunderstorm Wind, Gallia

When
August 25, 4:30 PM EST
Where
Gallia County, 0.88 mi NW of Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
38.980, -82.340

Trees were blown down in several areas of the Vinton and Bidwell communities.

Thunderstorm Wind, Gallia

When
August 25, 4:35 PM EST
Where
Gallia County, 1.48 mi NNE of Bulaville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Department of Highways
Coordinates
38.920, -82.170

Multiple trees and power poles were downed onto roadways in Cheshire, including Addison Pike, Poplar Ridge Road, Little Kyger Road, and Roush Hollow.

Thunderstorm Wind, Morgan

When
August 26, 2:35 PM EST
Where
Morgan County, 1.6 mi E of Pennsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.570, -81.840

Two trees were downed near Pennsville, one onto State Route 266 and the other onto Roy Gins Road.

Thunderstorm Wind, Washington

When
August 26, 2:58 PM EST
Where
Washington County, 0.53 mi W of Beverly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.550, -81.640

Several trees were blown down in and around Beverly. Pea to half dollar size hail was also observed in the Beverly and Waterford area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910694, 910695, 910690, 910701, 910693, 910703, 910704, 910705, 910706, 910708, 910710, 910711, 910313, 910314.